Alert archive / Arizona / Flash Flood Warnings in 2007

Flash Flood Warning 36, NWS Tucson, AZ

August 3, 2007Cochise County, Arizona

NWS Tucson, AZ issued this flash flood warning at Aug 3, 2007, 2:08 PM MST for Cochise County, Arizona. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 3, 2007, 2:08 PM MST (21:08 UTC)
Expired
Aug 3, 2007, 4:15 PM MST
In force
2 hr
Issued by
NWS Tucson, AZ
Area
Counties, with a storm outline in the text
Flood severity
None

County Cochise County, AZ

The radar

The Tucson radar (KEMX), 64 km from the middle of the area, began a volume at 21:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 12:00Z, 9.1 hours before the alert went out and 101 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2007-08-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1433 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2007-08-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 29 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1433 J/kg
Mixed-layer CIN
-44 J/kg
Mixed-layer LCL
1288 m above ground
0-6 km bulk shear
2 kt
0-1 km storm-relative helicity
29 m²/s²
0-3 km storm-relative helicity
7 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KTWC 032109
FFWTWC
AZC003-032315-
/X.NEW.KTWC.FF.W.0036.070803T2108Z-070803T2315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
208 PM MST FRI AUG 3 2007

THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHWESTERN COCHISE COUNTY IN SOUTHEAST ARIZONA...

* UNTIL 415 PM MST

* AT 202 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  HEAVY RAIN FROM A THUNDERSTORM 6 MILES NORTHWEST OF JUNCTION OF
  HIGHWAYS 80 AND 90...OR ABOUT 12 MILES EAST OF SIERRA VISTA...     
  MOVING SOUTH AT 5 MPH. ANOTHER STRONG THUNDERSTORM WAS LOCATED     
  NEAR HEREFORD...AND WAS ALSO MOVING SLOWLY SOUTH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  HEREFORD...NICKSVILLE AND PALOMINAS

RAINFALL OF 1 TO 2 INCHES IS LIKELY IN LESS THAN AN HOUR. THIS WILL 
CAUSE RAPID AND EXCESSIVE RUNOFF INTO SMALL CREEKS...NORMALLY DRY 
WASHES...AND LOW WATER CROSSINGS.

LAT...LON 3184 10985 3185 11015 3135 11032 3134 10995

$$
PYTLAK

WEATHER.GOV/TUCSON
3 follow-up statements
000 
WGUS75 KTWC 032133
FFSTWC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
233 PM MST FRI AUG 3 2007

AZC003-032315-
/X.CON.KTWC.FF.W.0036.000000T0000Z-070803T2315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
COCHISE AZ-
233 PM MST FRI AUG 3 2007

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 415 PM MST FOR 
SOUTHWEST CENTRAL COCHISE COUNTY...

AT 228 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE THUNDERSTORMS PRODUCING FLASH FLOODING.  SEVERAL 
THUNDERSTORMS HAVE MERGED BETWEEN BISBEE AND HEREFORD...WITH THE 
ENTIRE CLUSTER DRIFTING SOUTH AT 5 MPH. 

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO 
PALOMINAS. RAINFALL RATES OF 2 INCHES PER HOUR ARE LIKELY WITH THIS 
STORM...WHICH WILL LIKELY CAUSE FLASH FLOODING ALONG BANNING 
CREEK...SPRING CREEK...AND GREENBUSH DRAW.

NEVER DRIVE CARS...TRUCKS OR SPORT UTILITY VEHICLES THROUGH FLOODED 
AREAS. THE WATER MAY BE TO DEEP TO ALLOW FOR SAFE PASSAGE. MOTORISTS 
ON HIGHWAY 80 NORTHWEST OF BISBEE...HIGHWAY 90 EAST OF SIERRA 
VISTA...AND HIGHWAY 92 BETWEEN NICKSVILLE AND NACO SHOULD BE ALERT 
FOR VERY POOR VISIBILITY IN HEAVY RAIN...AND FLOODING IN LOW LYING 
AREAS.

LAT...LON 3184 10985 3185 11015 3135 11032 3134 10995

$$
PYTLAK

WEATHER.GOV/TUCSON
000 
WGUS75 KTWC 032207
FFSTWC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
303 PM MST FRI AUG 3 2007

AZC003-032315-
/X.CON.KTWC.FF.W.0036.000000T0000Z-070803T2315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
COCHISE AZ-
303 PM MST FRI AUG 3 2007

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 415 PM MST FOR
SOUTHWESTERN COCHISE COUNTY...

AT 300 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE AN AREA OF STRONG THUNDERSTORMS PRODUCING HEAVY RAINFALL 
ACROSS PORTIONS OF SOUTHWEST COCHISE COUNTY. THE STRONGEST NEW 
DEVELOPMENT WAS NOTED NEAR PARKER CANYON LAKE IN THE HUACHUCA 
MOUNTAINS AND NEAR BISBEE. STORMS WERE DRIFTING SLOWLY SOUTH AT 
ABOUT 5 MPH. THIS IS IN ADDITION TO EARLIER HEAVY RAIN JUST EAST OF 
SIERRA VISTA.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF 
WASHES...SMALL CREEKS AND STREAMS...STREETS AND UNDERPASSES 
AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.

LAT...LON 3175 10984 3182 11017 3134 11045 3134 10976

$$

WEATHER.GOV/TUCSON
000 
WGUS75 KTWC 032318
FFSTWC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
417 PM MST FRI AUG 3 2007

AZC003-032327-
/X.EXP.KTWC.FF.W.0036.000000T0000Z-070803T2315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
COCHISE AZ-
417 PM MST FRI AUG 3 2007

...THE FLASH FLOOD WARNING HAS EXPIRED FOR SOUTHWESTERN COCHISE
COUNTY...

AT 415 PM MST...SHOWER AND THUNDERSTORM ACTIVITY HAD GREATLY 
DIMINISHED ACROSS SOUTHWESTERN COCHISE COUNTY. EXPECT HEAVY FLOW TO 
CONTINUE IN WASHES AND STREAMS INTO THE EARLY EVENING HOURS.

LAT...LON 3175 10984 3182 11017 3134 11045 3134 10976

$$

WEATHER.GOV/TUCSON

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 3, 12:02 PM MST, 2 hours 6 minutes earlier.

Area forecast discussion, Aug 3, 12:02 PM MST, 2 hours 6 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE TUCSON AZ
1202 PM MST FRI AUG 3 2007

.SYNOPSIS...UPPER LEVEL HIGH PRESSURE OVER NORTHERN NEW MEXICO WILL
STEER A DISTURBANCE WEST FROM THE SOUTHERN PLAINS INTO MEXICO AND
SOUTHERN ARIZONA BY THIS WEEKEND. WITH EXCESSIVE MONSOON MOISTURE
REMAINING IN PLACE...THIS DISTURBANCE IS LIKELY TO ENHANCE
THUNDERSTORM DEVELOPMENT AND MAY RESULT IN LOCALLY HEAVY RAIN. A LOW
PRESSURE TROUGH DEEPENING ALONG THE WEST COAST IS THEN EXPECTED TO
MOVE INLAND EARLY NEXT WEEK. AS IT DOES SO...SOUTHWEST FLOW AHEAD OF
IT WILL PUSH MUCH OF THE DEEPER MOISTURE OUT OF THE REGION AND
RESULT IN A DECREASE IN THUNDERSTORMS.

&&

.UPDATE...HAVE UPDATED ZONES/GRIDS FOR ONGOING TRENDS. VERY WARM
TEMPS ALOFT AND PLENTY OF SUNSHINE HAVE SENT TEMPS ZOOMING FROM KTUS
WEST. TSTMS ARE DEVELOPING ON THE MOUNTAINS...BUT AS SOON AS THEY
TRY TO PUSH IN THE VALLEYS THEY FALL APART. SO EXPECTING A LATER
START TO THE ACTIVITY OVER THE CENTRAL/W DESERTS AND NOT AS MUCH
AREAL COVERAGE. ONE CONCERN THAT MAY FACTOR INTO THE EVENING
FORECAST...IS THAT WE ARE GOING TO END UP QUITE A BIT WARMER THAN
PREVIOUSLY PLANNED. IT REMAINS TO BE SEEN IF THIS WILL RESULT IN
SUFFICIENT VALLEY/DESERT CAPE THIS EVENING AS THE NE FLOW INCREASES
A BIT OR NOT. IF IT LOOKS LIKE THAT MAY HAPPEN...RAIN PRODUCTION
WILL BE VERY EFFICIENT WITH SUCH A HIGH FREEZING LEVEL...WITH RATES
EASILY UP TO 2 INCHES PER HOUR.

&&

.AVIATION...THE STRONGEST THUNDERSTORMS TODAY WILL BE IN NORTHERN
SONORA MEXICO WITH SCATTERED ORGANIZED ACTIVITY EXTENDING INTO
SOUTHERN ARIZONA. DUE TO THE SATURATED AIRMASS...ALL THUNDERSTORMS
WILL HAVE HIGH RAINFALL RATES WHICH IN TURN WILL DROP CEILINGS AND
VISIBILITIES TO THE UPPER RANGE OF IFR CONDITIONS WHEN OVER AN
AIRPORT. THESE CONDITIONS SUPPORTING THUNDERSTORM DEVELOPMENT ARE
EXPECTED TO EXTEND THROUGH THE EVENING HOURS AND INTO SATURDAY.
AVIATION DISCUSSION NOT UPDATED FOR TAF AND TWEB AMENDMENTS.

&&

.PREV DISCUSSION...TOUGH FORECAST CALL OVER THE NEXT 12-18HRS AS
WARM CORE LOW MOVES TOWARD SE AZ/N SONORA. OUR MID LEVELS THIS
MORNING ARE ABOUT AS WARM ALOFT AS WE GET AROUND HERE WITH 12Z 500MB
TEMPS AT -3C AND OUR FREEZING LEVEL AT A WHOPPING 17KFT. SUCH WARM
TEMPS ALOFT WOULD NORMALLY MEAN A CONVECTIVE SHUTDOWN. BUT NOT
TODAY. MODIFYING FOR EXPECTED HIGH TEMPS AND A BOUNDARY LAYER MIXING
RATIO OF 16 G/KG STILL GIVES US ABOUT 1500J/KG OF MLCAPE TO WORK
WITH. THE LOW CENTER JUST SE OF KELP THIS MORNING HAS SEVERAL VORT
SPOKES ROTATING AROUND IT...WITH ONE EXTENDING FROM KFLG INTO W PIMA
COUNTY...AND ANOTHER ALREADY FIRING WARM-TOPPED CONVECTION OVER E
COCHISE COUNTY. CURRENT MOVEMENT WILL TAKE IT ACROSS THE SE 1/2 OF
THAT COUNTY THIS MORNING...SO HAVE UPDATED JUST THAT SEGMENT OF THE
CWA. WITH SUCH A HIGH FREEZING LEVEL...RAINFALL WILL BE VERY
EFFICIENT SO WILL MONITOR THIS CLUSTER CLOSELY FOR FLASH FLOOD
POTENTIAL. PARADISE COOP /NE SIDE OF THE CHIRICAHUAS/ CAME IN WITH
1.26 INCHES OF RAIN THIS MORNING...BUT SOME OF THAT MAY HAVE FALLEN
THU EVENING.

THE REST OF TODAY AND ESPECIALLY TONIGHT IS A DIFFICULT CALL...WITH
SEVERAL POTENTIAL SCENARIOS. THE MODELS ARE LITTERED WITH REAL AND
SPURIOUS CONVECTIVE VORTICES...AND ARE OCCASIONALLY CONFUSING THEM
WITH THE PARENT LOW CENTER. SO I DO NOT TRUST ANY ONE SOLUTION AT
THE MOMENT. HOWEVER THEY ALL INCREASE OUR FLOW FROM THE NE AND
INDUCE ABOUT 20KTS OF MID LEVEL SHEAR BY 00Z. THAT WOULD BE MORE
THAN ENOUGH TO ORGANIZE TSTMS AND LEAD TO A SIGNIFICANT FLASH FLOOD
THREAT WITH ANY VORT SPOKE THAT ROTATES INTO OUR CWA. ALSO...CURRENT
MOVEMENT OF THE CENTER WOULD PUT IT INTO FAR SE AZ BY MORNING WHICH
WOULD TEND TO SUPPORT RATHER WIDESPREAD WARM-TOPPED CONVECTION
OVERNIGHT. ON THE OTHER HAND...MID LEVEL TEMPS ARE FORECAST TO WARM
EVEN MORE THROUGH TONIGHT WHICH WOULD MAKE MAINTAINING CONVECTION
OUTSIDE OF ANY STRONG FORCING MECHANISMS VERY DIFFICULT. AS IS
TYPICAL FOR WARM CORE SYSTEMS LIKE THIS...TSTMS CONCENTRATED NEAR
THE CORE LAST NIGHT...BUT THEY CONCENTRATED S OF THE CENTER. IF THAT
HAPPENS AGAIN TONIGHT...THE CWA WILL BE MERELY GRAZED BY THE
STRONGEST TSTMS AS NE FLOW TAKES ANYTHING THAT DEVELOPS NEAR THE
FRONTERA SW AWAY FROM US. FINALLY...THE INCOMING W COAST TROUGH WILL
BRING A 70KT UPPER JET INTO N NV AND EVENTUALLY INCREASE UPPER LEVEL
DIVERGENCE OVER OUR CWA. BUT THAT MAY NOT HAPPEN UNTIL SAT
AFTERNOON/EVENING AT THE EARLIEST. INCLINATION FOR NOW IS TO LET THE
REST OF THE FORECAST RIDE AS-IS AND CONTINUE TO MONITOR CLOSELY.
LATEST MEDIUM RANGE MODELS CONTINUE TO SUPPORT A TEMPORARY BUT
SIGNIFICANT DRYING TREND IN THE TUE-THU PERIOD.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUBLIC...PYTLAK
AVIATION...SAMPSON

WEATHER.GOV/TUCSON
Hazardous weather outlook, Aug 3, 6:40 AM MST, 7 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TUCSON AZ
640 AM MST FRI AUG 3 2007

AZZ019-030-035-041400-
NORTHERN GREENLEE COUNTY-UPPER GILA RIVER VALLEY-COCHISE COUNTY-
640 AM MST FRI AUG 3 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
ARIZONA.

.DAY ONE...TODAY AND TONIGHT.

THE AIRMASS OVER SOUTHEAST ARIZONA CONTINUES TO BE MOIST AND
UNSTABLE. THIS MORNINGS SOUNDING INDICATES THAT STEERING FLOW WILL
BE RATHER WEAK. SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WILL
DEVELOP TODAY AND WILL MAINLY DRIFT TO THE SOUTH. AS A RESULT...THE
MAIN CONCERN WITH THE STORMS THAT DEVELOP WILL BE FLOODING PROBLEMS.
ANY RAINFALL THAT OCCURS WILL AFFECT ALREADY SATURATED SOILS...AND
RISES IN STREAMS AND WASHES WILL LIKELY INCREASE DEPENDING ON THE
EXACT LOCATION IN WHICH THE STORMS DEVELOP.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

EXPECT A SLIGHT INCREASE IN SHOWER AND THUNDERSTORM ACTIVITY ON
SATURDAY AS AN UPPER LEVEL DISTURBANCE MOVES WESTWARD ACROSS MEXICO
WITH THE NORTHERN FRINGES OF THE SYSTEM IMPACTING SOUTHERN ARIZONA.
THIS SYSTEM WILL LIKELY ENHANCE THE SHOWERS AND STORMS THAT DEVELOP
WITH FLOODING ONCE AGAIN BEING THE PRIMARY CONCERN. HOWEVER...AS
WITH ANY THUNDERSTORM THIS TIME OF YEAR...STRONG GUSTY WINDS AND
DANGEROUS LIGHTNING WILL ALSO OCCUR. A PACIFIC TROUGH WILL APPROACH
THE REGION EARLY NEXT WEEK...AND AS A RESULT IT WILL PUSH MOISTURE
TO THE EAST WHICH WILL DECREASE OUR RAIN CHANCES THROUGH THE WEEK.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

AZZ029-031>034-041400-
SOUTHEAST PINAL COUNTY-WESTERN PIMA COUNTY-TOHONO OODHAM NATION-
TUCSON METRO/MARANA/GREEN VALLEY-SANTA CRUZ COUNTY-
640 AM MST FRI AUG 3 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARIZONA AND SOUTHEAST ARIZONA.

.DAY ONE...TODAY AND TONIGHT.

THE AIRMASS OVER SOUTHEAST ARIZONA CONTINUES TO BE MOIST AND
UNSTABLE. THIS MORNINGS SOUNDING INDICATES THAT STEERING FLOW WILL
BE RATHER WEAK. ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS WILL
DEVELOP TODAY AND WILL MAINLY DRIFT TO THE SOUTH. AS A RESULT...THE
MAIN CONCERN WITH THE STORMS THAT DEVELOP WILL BE FLOODING PROBLEMS.
ANY RAINFALL THAT OCCURS WILL AFFECT ALREADY SATURATED SOILS...AND
RISES IN STREAMS AND WASHES WILL LIKELY INCREASE DEPENDING ON THE
EXACT LOCATION IN WHICH THE STORMS DEVELOP.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

EXPECT A SLIGHT INCREASE IN SHOWER AND THUNDERSTORM ACTIVITY ON
SATURDAY AS AN UPPER LEVEL DISTURBANCE MOVES WESTWARD ACROSS MEXICO
WITH THE NORTHERN FRINGES OF THE SYSTEM IMPACTING SOUTHERN ARIZONA.
THIS SYSTEM WILL LIKELY ENHANCE THE SHOWERS AND STORMS THAT DEVELOP
WITH FLOODING ONCE AGAIN BEING THE PRIMARY CONCERN. HOWEVER...AS
WITH ANY THUNDERSTORM THIS TIME OF YEAR...STRONG GUSTY WINDS AND
DANGEROUS LIGHTNING WILL ALSO OCCUR. A PACIFIC TROUGH WILL APPROACH
THE REGION EARLY NEXT WEEK...AND AS A RESULT IT WILL PUSH MOISTURE
TO THE EAST WHICH WILL DECREASE OUR RAIN CHANCES THROUGH THE WEEK.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Special weather statement, Aug 3, 1:58 PM MST, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
158 PM MST FRI AUG 3 2007

AZZ035-032200-
COCHISE COUNTY-
INCLUDING...SIERRA VISTA
158 PM MST MON AUG 3 2007

BETWEEN 145 AND 155 PM MST...SEVERAL STORM SPOTTERS AND LOCAL LAW
ENFORCEMENT REPORTED A FUNNEL CLOUD NEAR THE HUACHUCA MOUNTAINS JUST
WEST OF SIERRA VISTA.  NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED
A STRONG THUNDERSTORM IN THE AREA...BUT THERE WERE NO SIGNS OF
STRONG ROTATION.

FUNNEL CLOUDS LIKE THIS USUALLY DO NOT LAST VERY LONG. HOWEVER...IF
THEY DO TOUCH DOWN...THEY CAN DO DAMAGE. IF THIS FUNNEL CLOUD DOES
REACH THE GROUND...MOVE INDOORS AT ONCE AND STAY AWAY FROM WINDOWS.

PYTLAK

Nearby

Flash Flood Warnings in Arizona, 2007Every flash flood warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.